Purpose To determine long-term hepatotoxicity of yttrium-90 (90Y) radioembolization in patients treated for metastatic neuroendocrine tumor (mNET) and evaluate if imaging and laboratory findings of cirrhosis-like morphology are associated with clinical symptoms. Materials and Methods Retrospective review from 2003 to 2016 was performed for patients with mNET treated with 90Y glass microspheres. Fifty-four patients with > 2 year follow-up were stratified into unilobar (n = 15) vs whole-liver (n = 39) treatment. The most common primary mNET sites were small bowel (19 of 54), pancreas (19 of 54), and unknown (8 of 54). Preradioembolization imaging and laboratory findings were compared with most recent follow-up for indications of worsening portal hypertension and decline in hepatic function. Results Among patients who underwent unilobar radioembolization, imaging follow-up at a mean of 4.1 years (range, 2.0–15.2 y) revealed cirrhosis-like morphology in 26.7% (4 of 15), ascites in 13.3% (2 of 15), varices in 6.7% (1 of 15), and a 21.9% increase in splenic volume. The respective incidences in patients treated with whole-liver 90Y radioembolization were 56.4% (22 of 39), 41.0% (16 of 39), and 15.4% (6 of 39), with a 64.7% increase in splenic volume. Patients treated with whole-liver radioembolization exhibited significantly decreased platelet counts (P =.023) and lower albumin levels (P =.0002). Eight patients (20.5%) treated with whole-liver radioembolization who exhibited cirrhosis-like morphology showed clinical signs of hepatic decompensation; only 2 of 39 patients (5.1%) had no other causes of hepatotoxicity. Conclusions Whole-liver 90Y radioembolization for patients with mNET results in long-term imaging findings of cirrhosis-like morphology and portal hypertension in > 50% of treated patients, but the majority remain clinically asymptomatic. Long-term hepatotoxicity solely attributable to 90Y develops in a small percentage of patients.
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging
- Cardiology and Cardiovascular Medicine